Neurol India Home 
 

LETTERS TO EDITOR
Year : 2019  |  Volume : 67  |  Issue : 4  |  Page : 1136--1137

HyperCKemia Can Occur Due to This! A Less Recognized Etiology

Rohan R Mahale, Anish Mehta, Abhishek Miryala, Rangasetty Srinivasa 
 Department of Neurology, Ramaiah Medical College and Hospitals, Bengaluru, Karnataka, India

Correspondence Address:
Dr. Rohan R Mahale
Department of Neurology, M.S Ramaiah Medical College and Hospital, Bengaluru - 560 054, Karnataka
India




How to cite this article:
Mahale RR, Mehta A, Miryala A, Srinivasa R. HyperCKemia Can Occur Due to This! A Less Recognized Etiology.Neurol India 2019;67:1136-1137


How to cite this URL:
Mahale RR, Mehta A, Miryala A, Srinivasa R. HyperCKemia Can Occur Due to This! A Less Recognized Etiology. Neurol India [serial online] 2019 [cited 2019 Oct 21 ];67:1136-1137
Available from: http://www.neurologyindia.com/text.asp?2019/67/4/1136/266288


Full Text



Sir,

Creatine kinase (CK) is an enzyme, which combines creatine and adenosine triphosphate to form phosphocreatine and adenosine di-phosphate. The enzyme is elevated in neuromuscular disorders and myocardial infarction. The definition of hyperCKemia is the elevations of CK that are at least 1.5 times the upper limit of normal.[1] Hyponatremia are generally not known to cause hyperCKemia; however, there are reports of elevated CK in patients with hyponatremia and seizures. The occurrence of hyperCKemia due to hyponatremia in the absence of seizure is uncommon. Hyponatremia-induced myopathy causing hyperCKemia is a rare condition.[2] Here, we are reporting the case of a male patient who had severe hyponatremia and hyperCKemia.

A 62-year-old male patient was brought to the emergency department with a history of altered level of consciousness of 2 days duration. He had episodes of vomiting of 1-day duration before lapsing into altered consciousness. There were no loose stools, fever, or seizures. There were no other comorbidities. His pulse rate was 102/min and blood pressure was 116/84 mmHg. He was on mechanical ventilator. Systemic examination was unremarkable. On neurological examination, the patient was in a stuporous state. There was brief eye opening to painful stimulus. Pupils were reacting to light. Fundus examination was normal. Doll's eye response was preserved. There were mild flexion movements of limbs to painful stimulus. Plantars were extensor. Complete hemogram showed leucocytosis. Renal, hepatic, and thyroid functions were normal. Serum sodium level was low (118 mEq/L) with normal potassium, calcium, and phosphates. Serum cortisol was normal. Urine spot sodium was 62 mmol/L and serum osmolality was 262 mOsmol/kg of water. Serum CK was 61,000 U/L. Urine myoglobin was negative. His troponin-I and T were normal. Brain magnetic resonance imaging was normal. Electroencephalography showed diffuse intermittent slowing of background rhythm. Cerebrospinal fluid analysis was normal. He was treated with mild restriction of fluid and 3% sodium chloride. There was gradual improvement in consciousness and CK levels with normalization of serum sodium.

Serum CK levels can elevate in the following conditions: strenuous exercise, alcohol intoxication, toxins such as snake venom, drugs such as statins, hyperthermia, thyroid and parathyroid diseases, inflammatory myopathy, metabolic myopathies and muscular dystrophies, pregnancy, and malignancy. Electrolyte abnormalities commonly causing hyperCKemia are hypokalemia and hypophosphatemia.[3],[4] Hyponatremia causing skeletal muscle damage and resulting in hyperCKemia is less common.

The exact pathophysiology for hyponatremia-induced hyperCKemia is unclear. One mechanism is acute disequilibrium between the intracellular and extracellular osmolality causing myocyte damage.[5] Another mechanism is the malfunction of myocyte membrane sodium–calcium exchange pump, which causes an increase in intracellular calcium.[6] The raised intracellular calcium ions activate neutral proteases and lipases as they reach the critical concentration causing myocyte damage.[7] Rapid correction of serum sodium can also cause hyperCKemia.[8] Post-prostate surgery, acute adrenal insufficiency, diuretic-induced hyponatremia, syndrome of inappropriate anti-diuretic hormone (SIADH) secretion, and primary polydipsia are associated with hyponatremia-induced hyperCKemia or myopathy.

Our patient presented with episodes of vomiting that resulted in hyponatremia. A possibility of SIADH was considered causing hyponatremia. Serum CK was elevated at the time of admission. With correction of hyponatremia, there was gradual normalization of elevated serum CK levels.

Hyponatremia is the most common electrolyte abnormality that is encountered in critical care. HyperCKemia can occur due to hyponatremia itself in the absence of seizures and this goes unnoticed. HyperCKemia causes acute kidney injury due to myoglobinuria. Hence, the estimation of serum CK in patients with hyponatremia becomes necessary to avoid renal complications.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Kyriakides T, Angelini C, Schaefer J, Sacconi S, Siciliano G, Vilchez JJ, et al. EFNS guidelines on the diagnostic approach to pauci- or asymptomatic hyperCKemia. Eur J Neurol 2010;17:767-73.
2Khandhadiya K, Prabhu K, Shivashankara KN, Rao P. Hyponatremia induced hyperCKemia. BMJ Case Rep 2013; 2013.
3Singhal PC, Abramovici M, Venkatesan J, Mattana J. Hypokalemia and rhabdomyolysis. Mineral Electrolyte Metabol 1991;17:335-9.
4Singhal PC, Kumar A, Desroches L, Gibbons N, Mattana J. Prevalence and predictors of rhabdomyolysis in patients with hypophosphatemia. Am J Med 1992;92:458-64.
5Adler S. Hyponatremia and rhabdomyolysis: A possible relationship. South Med J 1980;73:511-3.
6Korzets A, Ori Y, Floro S, Ish-Tov E, Chagnac A, Weinstein T, et al. Case report: Severe hyponatremia after water intoxication: A potential cause of rhabdomyolysis. Am J Med Sci 1996;312:92-4.
7Curtis BA. Na/Ca exchange and first messenger Ca in skeletal muscle excitation-contraction coupling. Adv Exp Med Biol 1992;311:1-17.
8Wicki J, Rutschmann OT, Burri H, Vecchietti G, Desmeules J. Rhabdomyolysis after correction of hyponatremia due to psychogenic polydipsia possibly complicated by clozapine. Ann Pharmacother 1998;32:892-5.